Hail, Brewster
- When
- August 12, 3:40 PM CST to 3:45 PM CST
- Where
- Brewster County, 8 mi SE of Alpine
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.288, -103.575
An upper ridge over south Texas was being suppressed by a shortwave trough over New Mexico. Good heating and moisture were present across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper ridge over south Texas was being suppressed by a shortwave trough over New Mexico. Good heating and moisture were present across West Texas. These conditions allowed for large hail and heavy rain to develop across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 1:39 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 239 PM CDT Sat Aug 12 2017 .DISCUSSION...The morning convection has moved well east of the CWA. With good heating and a very moist airmass convection is starting to fire up in the Davis/Glass/Guadalupe Mountains. Satl imagery is indc a couple of weak shortwaves. One is moving across central New Mexico and the other is in the southeast part of Sonora...along the Chihuahua border. The shortwave moving across New Mexico will continue to suppress the ridge over south Texas. This will continue the threat of showers/thunderstorms overnight and Sunday...especially Sunday evening. Some storms could be strong Sunday aftn/evening for the northern portion of the CWA with high MUCAPE and increasing shear...WNW in the mid/upper levels and SSE in the lower levels. Have kept temps more in line with the "cooler" NAM/ECMWF as the low levels will remain quite moist. A strong shortwave (for this time of year) will move into the Pacific Northwest on Sunday and then move slowly southeast into the intermountain west...with the ridge shifting to the southeast Gulf coast. This will bring SW flow aloft with weak perturbations moving over the area. With ample low level moisture there will be a chance of showers/thunderstorms each aftn/evening thru the week. Temps will be near normal for the upcoming week. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 95 73 92 / 50 20 30 20 Carlsbad 71 93 71 91 / 30 20 30 30 Dryden 74 98 75 95 / 20 30 20 10 Fort Stockton 72 95 71 91 / 20 30 40 30 Guadalupe Pass 67 84 66 80 / 20 30 30 40 Hobbs 69 90 69 88 / 20 20 30 20 Marfa 65 86 64 84 / 40 40 50 30 Midland Intl Airport 74 95 73 92 / 50 20 30 20 Odessa 74 95 73 91 / 50 20 40 30 Wink 72 96 72 91 / 30 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 72/33
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 232 PM CDT Sat Aug 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 232 PM CDT Sat Aug 12 2017 /132 PM MDT Sat Aug 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected to occur over the higher terrain this afternoon, with storms possibly spreading into the Permian Basin tonight. Heavy rainfall and localized flash flooding will be the main threat from these storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorm chances will continue over most of region Sunday and Monday. Heavy rainfall and localized flash flooding will be the main concern from these storms. A few strong storms are possible Sunday with gusty wind and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The national radar mosaic for the moment the first event began.
2 hail, 1 heavy rain. Local standard time, as filed.
Heavy rain fell near Alpine, TX for about 20 minutes. Anywhere from 0.75 to 0.99 inches of rain fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717720, 717724, 717719.